Utah, 2017

High Wind in Utah, October 8, 2017

October 8, 2017 · NWS SLC · 3 events in 3 counties and zones

A cold front moved through Utah on October 8, bringing strong gusty winds to portions of central and southern Utah, particularly in favored downslope areas.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A cold front moved through Utah on October 8, bringing strong gusty winds to portions of central and southern Utah, particularly in favored downslope areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Oct 8, 3:11 PM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Oct 8, 3:11 PM MST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
411 PM MDT Sun Oct 8 2017

.SYNOPSIS...A strong cold front will continue southward across
Utah today. Much cooler temperatures will follow the front through
Monday. An increasingly warm southerly flow aloft will return to
the area beginning Tuesday. The next series of Pacific weather
disturbances will arrive during the latter half of the week.

&&

.SHORT TERM (Through 12z Wednesday)...The visible satellite
imagery is quite impressive with the band of clouds associated
with the cold front draping across west central through northeast
Utah into southwest Wyoming this afternoon. Behind the front,
altocumulus clouds have developed with some light precipitation
in the form of rain across the Wasatch front and areas west, while
some snow showers have developed in the mountains of the Wasatch
and into southwest Wyoming. The surface front is moving into
southern Utah late this afternoon, and as it continues south and
east, expecting the winds to significantly increase this evening.
The going wind advisory for far southwest Utah remains through
Monday morning.

With dry conditions in place across extreme southern Utah and the
strengthening winds associated with the front, the Red Flag
Warning continues through this evening as well.

The cold air aloft is lagging behind the initial front, as
subsident air continues to drop down from southern Idaho into
northern Utah this evening, expecting 700mb temperatures lowering
to near -8C. While the thermal forcing associated with the front
continues to move south, lingering showers and precipitation is
possible this evening across the Wasatch Back and Unita Mountains,
so have kept PoPs across these areas in the likely category.

As the surface gradient begins to relax Monday, the winds will
also relax through the day as the deepening trough swings through
Colorado with northerly flow aloft. Shortwave ridging begins to
push into southern Idaho and northern Utah late Monday through
Tuesday, before a zonal flow settles in Tuesday. Subtle warming
will take place, inching temperatures back towards seasonal
normals for early in the week.

.LONG TERM (After 12Z Wednesday)...Cold trough over Pacific Northwest
will keep a mild southwest flow across Utah through the day
Wednesday. Have pushed temps up a couple of degrees as good mixing
expected.  The trough will drift NE into Montana by Wednesday night
and the associated cold front will penetrate into central Utah but
because the main dynamics are with the parent trough in Montana
there are no PoPs. However, the shallow cold push will cause temps
to be down by about 10 degrees across the north with very little
change in temperature expected across the south, south of the
front.

Another trough develops along the Pac NW coast Friday but the
southwest flow aloft that develops ahead of it across Utah will be
fighting against a modest north-to-south surface gradient. While the
southern half of the CWA will have the winds aloft mix down trough
the shallow surface gradient, mild temperatures will occur once
again, the north will struggle to warm as the surface high will
prevent much mixing.

The GFS has come more in line with the EC in the shape and
orientation of the trough for the weekend. The GEFs ensemble mean
also shows a less deep trough than the GFS. Therefore, will go with
the EC, which still has a decent trough with -8C degrees at 700mb as
far south as Provo by midday Saturday, but not as far south as the
GFS which has the -8C isotherm down to about Beaver. The EC moves
this trough rapidly eastward Saturday night with strong warm
advection spreading across northern Utah quickly. The 700mb temps
are back to +2C degrees at 700mb at SLC 12Z Sunday while the GFS is
still -6C. As mentioned above it appears that latest models are
trending in favor of the EC and thus has the forecast. Have bumped
temps by several degrees for Sunday across northern portions of the
CWA.

Best threat for POPs will be midday Saturday as the trough moves
across. However, models are not very generous at this time, so have
restrained from putting much in, but feel that the trend will be to
boost them in coming forecast packages.

&&

.AVIATION...North winds at the SLC terminal will remain in place
into the evening. Showers will continue in the vicinity of the
terminal through the evening, decreasing in coverage after 03Z.
Occasional reductions in ceilings below 7000 feet AGL will be
possible near any showers.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 8 PM MDT this evening for UTZ498.

     Wind Advisory until 10 AM MDT Monday for UTZ019.

WY...None.
&&

SHORT TERM...Dewey
LONG TERM...Struthwolf
AVIATION...Kruse

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Oct 8, 2:16 PM MST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
316 PM MDT Sun Oct 8 2017

UTZ001>016-019>021-517-518-WYZ021-091200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
316 PM MDT Sun Oct 8 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...This Afternoon and Tonight

Locally strong and gusty north to northwesterly winds and much
cooler temperatures will follow a cold front across the outlook
area this afternoon through tonight. The strongest winds are
expected through the north to south canyons in Washington county
tonight.

Gusty southwest winds ahead of the front combined with very low
humidity will continue to create hazardous fire weather
conditions across extreme southern Utah into this evening.

Snow showers will lower to near 5000 feet tonight, but with
little if any accumulation below 6500 feet. A few inches
accumulation is possible above 6500 feet in the northern
mountains overnight. The greatest amounts will occur across
southwestern Wyoming and along the north slopes of the Uinta
Mountains. Winter driving conditions could impact travel along
I-80 through southwestern Wyoming at times tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Snow showers will end Monday morning with cool and locally windy
conditions through the day.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

3 high wind. Local standard time, as filed.

High Wind, Southwest Utah

When
October 8, 4:20 PM MST to 4:30 PM MST
Where
Southwest Utah forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

A peak wind gust of 59 mph was recorded at the I-15 at Beaver sensor.

High Wind, Castle Country

When
October 8, 5:00 PM MST to 8:00 PM MST
Where
Castle Country forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet

Strong westerly downslope winds developed in Castle Country, with peak recorded wind gusts of 71 mph at the I-70 at Fremont Junction sensor, 70 mph at the SR-72 at Hogan Pass sensor, 62 mph in Orangeville, and 58 mph in Ferron.

High Wind, Utahs Dixie and Zion National Park

When
October 8, 6:52 PM MST to 11:52 PM MST
Where
Utahs Dixie and Zion National Park forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
RAWS

Peak recorded wind gusts included 68 mph at the Badger Spring RAWS and 65 mph at the White Reef RAWS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2017Every state in 2017This day in weather historyWarnings in Utah, October 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723831, 723827, 723835.